View Mobile Site

  • Bookmark and Share

Friends to Follow

Most Popular Articles

There are no articles at this time.

Event

Ask Dr. Gott 1/18

Seizures a distaster in waiting

Text Size: Small Large Medium
Posted: January 17, 2007 4:49 p.m.
Updated: February 1, 2007 5:00 a.m.

 DEAR DR. GOTT: I am worried about my daughter-in-law. She is 24 and has occasional seizures. She has had them since she was a little girl and took a bad fall. She used to take seizure medicine, but she has no insurance, so she takes nothing now. Plus, she said the medicine never really helped her. She has had no seizures now for about five months. However, while visiting her last week, I noticed her eyes flutter and roll constantly. They never did that before. I was really concerned about this change. Is she setting herself up for a big one? She has small children, and I am afraid something will happen while she is alone with them.
    DEAR READER: I am concerned that your daughter-in-law has untreated seizure activity that could progress and become a hazard for her, as well as those people around her. For example, if she experiences seizures while driving, the potential for serious harm is very real.
    I recommend she involve a neurologist in solving this problem. There are newer anti-convulsant drugs that could help your daughter-in-law. If she explains to the specialist that she has no insurance, he or she may be able to pave the way so she can receive free medication through the pharmaceutical company that supplies the medication she needs. In any case, she must alter her normal lifestyle and address this issue with the help of a specialist.
    To give you related information to share with her, I am sending you a copy of my Health Report "Epilepsy."
  
 DEAR DR. GOTT: I have always enjoyed your column very much. I have never seen this particular problem addressed, but I wonder if you have insight and opinions regarding extreme bodybuilding, a habit that seems to be growing among many young men.
    My 25-year-old grandson seems truly addicted to this behavior and lifestyle. He spends three to four hours a day on most days perfecting his body. He is about 6 feet tall and now weighs nearly 300 pounds. For a time, he just looked extremely muscular, but now, to most of us, he appears almost bloated. His whole family is concerned about his overall health.
    He says he wants to stay very strong in order to continue playing rugby, which he played in college. We cannot help being very concerned about this extreme behavior. Are there consequences down the road from this extreme body building that he needs to be aware of?
    DEAR READER: Weight training can be addictive but does not cause routine bloat and extreme weight gain, so I share your concerns. He should be bulking up and defining his muscle pattern, not simply getting overweight. However, he may also be suffering from muscle dysmorphia (also known as bigorexia or reverse anorexia). This is a body-image disorder that causes people to become obsessed with increasing muscle mass.
    However, before suggesting specific antidotes, I'd need more information. What is your grandson's basic training schedule? His weight program? Does he have a trainer? What about his caloric intake?
    Unaddressed extreme-training behavior can lead to muscle and tendon damage, kidney disease, heart disorders, electrolyte imbalance and other problems.
    Perhaps this would be an appropriate time for him to have a general exam by his family physician. Let me know how this turns out.

SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on statesboroherald.com. Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.

COMMENTS

SUBMIT A COMMENT

Commenting is not available.

Hot Topics

Most Popular

Commenting not available.

Please wait ...